South Dakota, 2009

Hail in South Dakota, August 7, 2009

August 7, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail over western Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail over western Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 7:10 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 7, 7:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT FRI AUG 7 2009

.DISCUSSION...MONSTER SUPERCELL MOVING THRU HAAKON COUNTY ATTM AND
SHOULD EXIT OUR CWFA WITHIN AN HOUR. ADDITIONAL CONVECTION HAS
FIRED ACRS SERN WY AND THE NEB PANHANDLE...WITH EVEN MORE
CONVECTION MOVG EWD ACRS SERN MT. WATER VAPOR SHOWS VERY DIFFLUENT
FLOW ACRS THE REGION AT NOSE OF 100KT JET STREAK MOVING OUT OF THE
FOUR CORNERS. THIS SHOULD KEEP CONVECTION GOING/DEVELOPING ACRS
OUR CWFA MUCH OF THE NIGHT. SVR THREAT SHOULD CONTINUE TO BE AN
ISSUE AT LEAST THROUGH MIDNIGHT...EVEN AS STORMS BECOME ROOTED
ABOVE THE BL WITH MUCAPE VALUES UP TO 3000J/KG (MOST ON THE SD
PLAINS) AND AMPLE SHEAR.

&&

.PREV DISCUSSION... /ISSUED 300 PM MDT FRI AUG 7 2009/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS
SOUTHWEST SD...SOUTH OF PHP...A BIT FURTHER SOUTH AND EAST THAN IT
WAS EXPECTED TO BE. WARM FRONT LIES ACROSS SOUTHERN SD...WITH WEAK
COLD FRONTAL BOUNDARY EXTENDING WESTWARD BACK TO ANOTHER AREA OF LOW
PRESSURE AND MAIN COLD FRONT ACROSS CENTRAL AND WESTERN WY. APPEARS
DEVELOPING DRYLINE OVER SOUTHEAST WY WILL NOT BE AS STRONG AND A BIT
FURTHER SOUTH AND WEST. UPPER LEVEL ANALYSIS SHOWS LOW OVER
ID...WITH SOUTHWEST FLOW ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN HIGH PLAINS. STRONG JET ROUNDING THE LOW IS PUSHING
NORTHEASTWARD ACROSS UT AND SOUTHWESTERN WY. SKIES ARE PARTLY CLOUDY
TO MOSTLY SUNNY...WITH MOST CLOUDINESS ACROSS FAR NORTHWEST SD. KUDX
RADAR IS CLEAR FOR THE MOMENT. TEMPS ARE MAINLY IN THE 70S AND
80S...COOLEST ACROSS FAR NORTHWEST SD. SOME LOWER 90S NOTED ACROSS
SOUTHWEST SD. WINDS ARE LIGHT N-NW ACROSS MOST OF THE AREA BEHIND
THE LOW...SOUTHERLY SOUTH AND EAST OF IT.

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS...EARLIEST ACROSS THE HIGHER TERRAIN OF
THE WY AND MT WHERE FORCING WILL BE THE GREATEST. BETTER THREAT
THROUGH THE EVENING HOURS SHOULD GENERALLY BE NORTH OF INTERSTATE
90...ESPECIALLY ACROSS NORTHEAST WY INTO FAR NORTHWEST SD.
INSTABILITY AND SHEAR WILL BE GREATEST IN THESE AREAS...WHERE
SUPERCELLS COULD DEVELOP. CAPE VALUES OF OVER 2000 J/KG WILL BE IN
PLACE LATER THIS AFTERNOON. LOW LEVEL SHEAR IS PROGGED TO BE QUITE
STRONG AS WELL. ISOLATED TORNADO THREAT STILL EXISTS ACROSS THE
NORTHERN AND EASTERN CWA...ESPECIALLY NORTHWESTERN SD. ACTIVITY THAT
DEVELOPS FURTHER SOUTH ACROSS THE AREA SHOULD BE MORE ISOLATED IN
NATURE...BUT COULD STILL SEE A FEW STRONG TO SEVERE STORMS AS WELL.

LOOKS LIKE BETTER CHANCES FOR WIDESPREAD CONVECTION COULD COME
OVERNIGHT INTO SATURDAY MORNING AS MAIN COLD FRONT CROSSES THE AREA.
HAVE CHANCE TO LIKELY POPS ACROSS MUCH OF THE AREA DURING THIS TIME.
FRONT WILL SLOWLY CROSS EASTERN PORTIONS OF THE CWA SATURDAY
MORNING. MAIN THREAT FOR STRONGER STORMS SHOULD BE EAST OF THE CWA
SATURDAY AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AS UPPER TROF MOVES ACROSS THE
NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND 80S...WARMEST TOWARD
SOUTH CENTRAL SD.

UPPER TROF WILL WEAKEN AS IT CROSSES THE AREA SATURDAY NIGHT AND
SUNDAY. WILL KEEP SOME LOW POPS IN THE FORECAST FOR MOST OF THE
AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 70S TO MID 80S.

EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY
NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE
AVERAGE. RIDGE BEGINS TO SHIFT EAST TOWARDS THE END OF THE WEEK WITH
SOUTHWEST FLOW OVER THE NORTHERN PLAINS. MAY BE SOME ISOLATED
THUNDERSTORM ACTIVITY...BUT WILL KEEP FORECAST DRY FOR NOW.

&&

AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT WITH
LCL MVFR/IFR CONDITIONS. MVFR/IFR CIGS EXPECTED TO SPREAD ACROSS
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT BEHIND COLD
FRONTAL PASSAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON
Hazardous weather outlook, Aug 7, 2:07 AM MST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT FRI AUG 7 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS ARE FIRST EXPECTED ACROSS NORTHWEST AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY
THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO...
PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE THUNDERSTORM COVERAGE
WILL INCREASE TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA. HOWEVER THE THREAT FOR SEVERE STORMS WILL DECREASE
THROUGH THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 7, 6:41 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             17 NW PHILIP            44.22N 101.91W
08/07/2009  E3.00 INCH       HAAKON             SD   TRAINED SPOTTER

            HAIL LARGER THAN BASEBALL SIZE ALONG WITH 60 MPH WINDS.

&&

WETENKAMP
Local storm report, Aug 7, 6:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     17 NW PHILIP            44.22N 101.91W
08/07/2009  E60 MPH          HAAKON             SD   TRAINED SPOTTER

&&

WETENKAMP
Special weather statement, Aug 7, 7:11 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT FRI AUG 7 2009

SDZ027-029-041-074-080315-
FALL RIVER-HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS-
SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...ARGYLE...BLUE BELL...
BUFFALO GAP AND COLD BROOK RESERVOIR
811 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 810 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH
OF EDGEMONT TO 5 MILES EAST OF EDGEMONT...AND WERE MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARGYLE AND COTTONWOOD SPRINGS DAM...
  DOWNTOWN HOT SPRINGS...
  COLD BROOK RESERVOIR...
  PRINGLE AND MAVERICK JUNCTION...
  WIND CAVE VISITORS CENTER...BUFFALO GAP...ORAL AND BLUE BELL...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM
MDT.

WETENKAMP
Local storm report, Aug 7, 7:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/07/2009  M1.50 INCH       LAWRENCE           SD   NWS EMPLOYEE

0525 PM     HAIL             DEADWOOD                44.38N 103.73W
08/07/2009  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0526 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/07/2009  M1.75 INCH       LAWRENCE           SD   NWS EMPLOYEE

            0.7 INCHES OF RAIN ALSO REPORTED.

0541 PM     HAIL             DOWNTOWN STURGIS        44.41N 103.51W
08/07/2009  E1.75 INCH       MEADE              SD   EMERGENCY MNGR

0545 PM     HAIL             4 SE DOWNTOWN STURGIS   44.37N 103.46W
08/07/2009  E2.50 INCH       MEADE              SD   TRAINED SPOTTER

0546 PM     HAIL             5 E DOWNTOWN STURGIS    44.41N 103.41W
08/07/2009  E2.75 INCH       MEADE              SD   PUBLIC

            DAMAGE TO VEHICLES AND MOTORCYCLES.

0608 PM     TSTM WND GST     12 WSW HEREFORD         44.32N 103.11W
08/07/2009  E60.00 MPH       MEADE              SD   NWS EMPLOYEE

0608 PM     HAIL             12 WSW HEREFORD         44.32N 103.11W
08/07/2009  E1.50 INCH       MEADE              SD   NWS EMPLOYEE

0612 PM     HAIL             12 WSW HEREFORD         44.32N 103.11W
08/07/2009  M2.75 INCH       MEADE              SD   NWS EMPLOYEE

0640 PM     TSTM WND GST     1 N HEREFORD            44.40N 102.88W
08/07/2009  E70.00 MPH       MEADE              SD   TRAINED SPOTTER

            70 MPH WINDS LASTED FROM 625 PM MDT TO 640 PM MDT.

0640 PM     HAIL             1 N HEREFORD            44.40N 102.88W
08/07/2009  E2.00 INCH       MEADE              SD   TRAINED SPOTTER

            2 INCH DIAMETER HAIL ALONG WITH 70 MPH WINDS LASTED FROM
            625 PM MDT TO 640 PM MDT.

0735 PM     TSTM WND GST     17 NW PHILIP            44.22N 101.91W
08/07/2009  E60.00 MPH       HAAKON             SD   TRAINED SPOTTER

0735 PM     HAIL             17 NW PHILIP            44.22N 101.91W
08/07/2009  E3.00 INCH       HAAKON             SD   TRAINED SPOTTER

            HAIL LARGER THAN BASEBALL SIZE ALONG WITH 60 MPH WINDS.

&&

WETENKAMP
Special weather statement, Aug 7, 7:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT FRI AUG 7 2009

SDZ042-044-080330-
BENNETT-SHANNON-
INCLUDING THE CITIES OF...BATESLAND...PINE RIDGE AND WOUNDED KNEE
829 PM MDT FRI AUG 7 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 829 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND
GUSTS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 6 MILES EAST OF PINE RIDGE...AND
WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOUNDED KNEE...
  BATESLAND...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM
MDT.

TRIMARCHI
Local storm report, Aug 7, 7:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 W MIDLAND             44.07N 101.29W
08/07/2009  E3.00 INCH       HAAKON             SD   STORM CHASER

            BROKEN WINDOWS.

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 89 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 7, 8:00 PM MST
Where
Jackson County, 5 mi E of Cactus Flats
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -101.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179347.